Article Text

PDF
20 SYMPTOMATIC BRADYARRHYTHMIA LIKELY RELATED TO USE OF HERBAL MEDICINE
  1. U. Patel,
  2. A. Narayanan,
  3. H. Singh,
  4. T. Wikramanayake,
  5. A. Khanna,
  6. S. Niranjan
  1. NY and Brooklyn, NY.

Abstract

Case Report A 39 year old lady presented to the ER with multiple episodes of dizziness associated with sweating and breathlessness for three days. An episode of near syncope prompted her to visit the ER. On examination, her pulse was 66/min, regular with a blood pressure of 100/60 mm Hg and no postural drop. She was afebrile with a respiratory rate of 18/min. Examination of the cardiovascular system revealed a S1 and S2 of normal intensity and absence of any murmurs. The rest of the clinical examination was normal. ECG showed a sinus pause with narrow complex escape junctional rhythm with a ventricular rate of 68/min, which was regular with retrograde conduction of P wave seen overlying the ST segment. The axis was normal. Patient's clinical findings were suggestive of episodes of low cardiac output state most likely due to bradycardia, which on electrocardiogram seemed to be caused by sinus node dysfunction. Laboratory data including electrolytes and TSH were within normal limits. Connective tissue diseases workup was unremarkable. A detailed history revealed that the patient was taking an herbal medicine supplement named “Focus Factor” for the past three months in order to enhance her memory, as marketed by the company. “Focus Factor” contains natural vitamins, minerals, antioxidants and omega-3 fatty acids and in addition, three herbal extracts, namely bacopa, huperzine and vinpocetine. A meticulous research revealed that huperzine is known to have cholinesterase inhibition effects that enhance the parasympathetic system, which likely explains the sinus node dysfunction. This alternative medication was stopped and the patient was observed in a telemetry unit. The patient continued to be in junctional rhythm but gradually reverted to sinus rhythm in 48 hours. Since then, the patient has remained asymptomatic on outpatient follow-up and continues to refrain from this herbal product. The cause of this patient's symptomatic bradycardia was attributed to the use of the herbal medication. To our knowledge this is the first case report linking the product “Focus Factor” to symptomatic bradycardia. The potentially life-threatening side effects of some unregulated herbal supplements warrant careful review of their use and marketing.

Statistics from Altmetric.com

Request Permissions

If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.